|Should i stop meds during 1st tremester??
May 27, 2007
Hi. Was diagnosed in 2000. In 2003 got pregnant was put on Combivir/Nevirapine after first trimester CD4 327 VL above 120,000. Delivered via elective c/s and stopped the drugs soon after. Baby is ok and turning four this year.
In June last year noticed I had lost about 10kgs. Did CD4 which was 188 VL above 100,000. Went back on medication. Not taken my labs currently but have gained back all the weight I lost and doing well on my current regimen of Stocrin/Truvada.
I want to have my second baby and know that I have to drop the Stocrin. Im planning to switch to Truvada/Nevirapine and after delivery go back to my Stocrin/Truvada regimen.
Now my question are:-
i) should I stop therapy immediately I discover I am pregnant for the first trimester or should I stick to my therapy throughout the pregnancy? ii) What are the pros and cons of stopping for a while or continuing therapy iii) How will either affect my unborn baby? iv) I read somewhere that nevirapine should not be used during pregnancy if CD4 is above 250, why is this so and what can I use with the Truvada instead of Nevirapine if this is so? (as I mentioned earlier in my 1st pregnancy I used Nevi/Comb and I had a CD 4 of 327.)
Thanking you in advance.
| Response from Dr. Pierone
Hello and thanks for posting.
I agree with your plan to switch off of Stocrin (Sustiva) since you are planning to become pregnant. This medication has been associated with severe fetal malformations in primates and humans.
We really don't know if women should stop (or defer) antiretroviral therapy during first trimester or continue straight through. Because of the challenges associated with stopping and starting therapy, especially with NNRTI-based regimens like nevirapine (Viramune), it probably makes more sense to stay on treatment continuously.
There is a greater risk of Viramune-related liver toxicity in women with CD4 count greater than 250. However, since you have tolerated this medication before, it would be less likely to develop in your situation. But some clinicians would steer away from Viramune and instead go with a protease inhibitor like Kaletra, Viracept, or Reyataz.
There is actually no clear evidence supporting one approach strongly over another. As long as you switch off Sustiva, chances are high that you can successfully complete your pregnancy and deliver a healthy child.
I hope that this information helps and best of luck to you!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Dizziness After Getting A Tattoo Worried I Have HIV
- Enlarged Lymph Nodes After Mutual Masturbation Worried I Have HIV
- Itchy Vagina After Touching Skin Sign Of HIV AIDS
- Red Eyes After Sex With Stripper Condom Broke Worried I Have HIV
- Sore Throat After Broken Condom Worried I Have HIV
- White Bumps After Kissing Cut On Lip Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.